Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
Tinnitus sufferers most often cite stress as the cause of their condition. While it’s true noises are perceived more acutely when you are tense, there is no scientific basis for saying stress causes tinnitus. But the reverse is definitely true — hearing a constant noise in your ears can certainly cause stress and anxiety, and even lead to depression in some cases.
If your tinnitus is a symptom of an underlying medical condition, the first step is to treat that condition. But if the tinnitus remains after treatment, or if it results from exposure to loud noise, health professionals recommend various non-medical options that may help reduce or mask the unwanted noise (See Masking Devices below). Sometimes, tinnitus goes away spontaneously, without any intervention at all. It should be understood, however, that not all tinnitus can be eliminated or reduced, no matter the cause.
Herbal home remedies (ginkgo biloba, melatonin), and the vitamin zinc are not recommended by the American Academy of Otolaryngology. Lipo-flavonoid is a supplement being marketed as a way to relieve tinnitus, but there is no current evidence it is effective for most cases of the condition; however, it may be helpful for symptoms of Meniere's disease. Check with your doctor or other health care professional before taking any herbal or over-the-counter (OTC) natural remedies.
Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
No two patients and no two tinnitus cases are alike. As such, the “best” treatment option is often contingent on an array of factors unique to each patient. Moreover, successful management of tinnitus may require overlapping layers of treatment. ATA recommends that patients work with their healthcare provider(s) to identify and implement the treatment strategy that is best suited to their particular needs.

It is important to follow the doctor's directions in obtaining further evaluations and tests for your tinnitus. You may need an appointment with an ear, nose, and throat specialist (otolaryngologist) or an audiologist for further testing. It is important to follow up on these recommendations when they are made to confirm that your tinnitus is not caused by another illness.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×